A couple of our newsletter readers told us they had read something on the Internet to the effect that berberine extract might not be safe to take.
It appears that berberine weakly inhibits a couple of enzymes in your detoxification system, which could conceivably slow down the detoxification of some of pharmaceutical drugs you might be taking. In particular, if you're taking macrolides (antibiotic) or cyclosporine (immune suppressant) with berberine, you might experience a buildup of these drugs and thus experience drug side effects.
If you tend to feel anxious when you see something on the Internet, below is an article that exhaustively reviews the evidence regarding the interaction between berberine and drugs. It's extremely technical but if you want to see the evidence, here it is.
Our take is that you need to view nutritional supplements in the context of your present health profile, the number and type of pharmaceuticals you're taking, your diet, what you drink, your occupation, your lifestyle, and especially the amount and type of environmental chemicals and heavy metals to which you are unknowingly exposed.
There are literally thousands of substances that will slow down, speed up, or otherwise alter your detoxification process.
Did you have an alcoholic drink today? Spray the bugs in your backyard with a pesticide? Breathe car and truck exhaust on your way to work this morning? Took some Tylenol for your back pain? Drink a cup of coffee or get your clothes dry-cleaned? Take NAC or broccoli extract as a supplement? Or install a new carpet? Use cosmetics or apply some nail polish?
All of these and literally hundreds of other things happen every single day that affect your detoxification system in some way. So it's really hard to pull a single nutritional supplement like berberine out of its context and say it is unsafe.
The word "safe" is a very slippery term. It means different things to different people. Is Tylenol (acetaminophen) "safe"? Well, the FDA says so. Your doctor says so. You can find acetaminophen on the shelf of every drug and grocery store. Yet acetaminophen is a well-known inhibitor of your detoxification system and liver damage is a well-documented side effect of this "safe" drug.
The true number of deaths caused by acetaminophen is unknown. But data compiled by the FDA has linked as many as 980 deaths in a year to drugs containing Tylenol. In addition, FDA reports of death associated with acetaminophen have been increasing faster than those for aspirin, ibuprofen and many other common over-the-counter pain medicines.
Yet there is no outcry about the safety to Tylenol. Millions of people continue to take it.
About 25 years ago, a doctor told me about an interesting case. I don't remember all the details but the story went something like this. A gentleman was a long-term user of Tylenol to control his chronic pain. He also liked to keep his yard in pristine condition by using pesticides and herbicides. Well, one day he just mysteriously keeled over while mowing his lawn. He did not have a stroke or heart attack. The autopsy revealed that he had liver damage and a sky-high body burden of the chemicals that he had been spraying.
What happened was that he was not able to detoxify the chemicals and they built up to the point where they killed him. The reason is that the Tylenol suppressed his ability to detoxify.
Had he never taken Tylenol or never used garden chemicals to the extent he did, he would not have died as soon as he did.
In other words, you have to look at the sum total of ALL the factors that affect your detox system. What is the net effect of all the factors?
I don't think anyone, including your doctor, knows the answer to that question. However, your doctor is an expert on pharmaceutical drugs. So when a pharmaceutical is prescribed, always ask: "How does this medication interact with other medications, supplements, or any other dietary or environmental substance?" Also ask: "How will this medication affect my liver and kidneys?" (Along with your skin, these are your primary detox organs).
Bottom Line: Everything you put into your mouth will affect you in some way. Everything that you breathe or that touches your skin will affect you in some way. Whatever the substance is, it's smart to ask "is it safe?" An even smarter question to ask is this: "Will it improve my health?" Regarding berberine, from my perspective, the answer to both questions is "yes".
Aug 09, 17 07:32 PM
PCOS symptoms such as infertility, insulin resistance, obesity, hair problems, and lack of energy are helped by a multivitamin nutritional supplement.
Aug 09, 17 07:00 PM
PCOS is caused partly by insulin resistance. Glucose and insulin testing may identify insulin or blood sugar problems that can be treated with metformin or natural methods.
Jul 31, 17 12:13 AM
Our clinical experience shows that you'll get healthier if you buy the highest quality dietary supplements. There are no standards for quality, so buy wisely. Use these quality guidelines.